Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Noticed arterial fibrillation after having Champix. Is it dangerous?

Hi, similar question to the one below I have recently started Champix (took the 4th dose this morning) and have noticed what I assume to be arterial firbrillation (if I measure my pulse rate- it skips a beat every 17- 21 beats). Is arterial fibrillation particularly dangerous in this context? (I just realised I haven t got an emergency number for my GP)
Asked On : Wed, 25 Jul 2012
Answers:  2 Views:  91
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Internal Medicine Specialist 's  Response
Welcome to HCM!
Thanks for posting your query. I am happy to address your questions. Champix tablets contain the active ingredient varenicline, a medicine to give up smoking. It acts in the brain, but is not the same as nicotine replacement therapy. Varenicline is a type of medicine called a nicotinic acetylcholine receptor partial agonist. This means that it acts on the same receptors in the brain as nicotine.
Varenicline works by stimulating the nicotinic receptors in the brain. This produces an effect that relieves the craving and withdrawal symptoms you can get when you stop smoking. At the same time, varenicline blocks nicotine from acting on the nicotinic receptors. This prevents any nicotine inhaled in tobacco smoke from having a rewarding and enjoyable effect. It has many side effects of which cardiovascular side effects include angina, arrhythmia, bradycardia, ventricular extrasystoles, myocardial infarction, palpitations, tachycardia, atrial fibrillation, cardiac flutter. Will recommend you show to your clinician to evaluate the same. Hope I have answered your query. If you have any further questions, I will be happy to help. Thanks
Answered: Wed, 26 Sep 2012
I find this answer helpful
General & Family Physician Dr. Robert Sykes's  Response
skipping beats in this way IS NOT ATRIAL FIBRILLATION. that would require a pulse that is completely irregularly irregular and possibly weak and thready. What you descibed are missed beats or ectopics, and are probably a function of the increased mental stimulation your body is going through in the withdrawal process; especially as the chapix stimulates the nicotinic receptors - if you are continuing to smoke AT ALL, this will just make matters worse.

If you develop any chest pain, shortness of breath, dizziness or sweating, you should visit your emergency room, otherwise, you will be fairly safe in making a non-urgent appointment with your GP.
Answered: Wed, 26 Sep 2012
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor